Effects on the heart

Certain chemotherapy drugs and the targeted therapy drug trastuzumab (Herceptin®) can increase the risk of heart problems in the future. An early menopause can change the way the heart works too.

Women with conditions such as high blood pressure are more at risk and need checks during treatment. Some women will be monitored before, during and after treatment to keep a check on the heart.

Radiotherapy when it’s given to the left breast has a very low risk of causing heart problems. Newer techniques mean that the heart receives very little radiation.

Let your doctor know if you have any of the following symptoms:

  • a fast, or irregular heart beat
  • pain or discomfort in your chest
  • getting breathless easily
  • feeling weak or dizzy
  • tiring very quickly
  • swelling in the feet and lower legs.

Because they may appear a long time after treatment, it’s important to remind your doctor of the treatments you had. You may reduce your risk of heart problems by keeping active, eating healthily, not smoking and sticking to sensible drinking guidelines.

How breast cancer treatment can affect the heart

Some treatments for breast cancer may increase the risk of getting heart problems, usually many years later. You will have been monitored closely during and after treatment to reduce the risk of this happening. Most women won't ever experience any effects on the heart. But it may help to understand more about it and how you can help look after your heart.

Chemotherapy, radiotherapy, hormonal treatments, trastuzumab (Herceptin) and early menopause can change the way the heart works.

The standard chemotherapy for early breast cancer usually includes drugs known as anthracyclines (epirubicin or doxorubicin). This is an effective treatment for breast cancer as evidence shows that these drugs are better at reducing the risk of it coming back.

In some women, treatment with anthracyclines may result in slight damage to the heart muscle. Because these changes are slight, they usually don't cause any immediately noticeable effects. But, they may lead to an increased risk of heart problems developing much later in life. The most important risk factors for heart problems developing in future are pre-existing heart disease, including high blood pressure. Women at risk are carefully monitored before and during their treatment to find out if their treatment needs to be changed. And many women who have these drugs won't ever experience heart problems.

After radiotherapy to the chest, there is a very small risk of damage to the heart muscle or the major blood vessels around the heart. This is only a potential problem if you’ve had cancer in your left breast, as the heart is on the left side of the chest. Radiotherapy is now very carefully planned, so that the heart is either not within the radiation area or only a small amount of the heart will receive any radiation. As a result, the risk of developing any heart problems is now very low.

Having an early menopause due to your treatment may also increase the risk of heart problems. This is because oestrogen and progesterone help protect the heart. Hormonal drugs, called aromatase inhibitors, may also increase the risk of high cholesterol, which can lead to heart problems.

Trastuzumab (Herceptin) can cause changes in the heart, particularly in women who already have heart disease. Because of this, it's not given to women with some types of heart conditions. Tests are done before treatment and women are checked regularly throughout and after treatment. If heart problems occur during treatment with trastuzamab, they are usually temporary, improve with medication and get better after treatment finishes.


We've included a list of symptoms that can be linked with heart problems. But they can be caused by lots of other things. As problems can occur many years after treatment, you may need to remind your doctor of the cancer treatments you’ve had.

Let your doctor know if you have any of these symptoms:

  • feeling your heart beating fast, hard or irregularly
  • pain or discomfort in your chest
  • getting breathless, for example when climbing stairs
  • feeling weak or dizzy
  • getting tired very easily
  • swelling of your feet and lower legs.

If you have heart problems, your doctor will refer you to a heart specialist (cardiologist).

What you can do

Making small changes to your lifestyle can reduce your risk of developing heart problems. And, even if you already have problems, small changes can help to reduce your risk of further problems.

Look after yourself by keeping physically active, eating a healthy diet, not smoking, reducing your stress and being aware of the dangers of drinking too much. The British Heart Foundation has lots of information and advice on keeping your heart healthy.